Hail, Divide
- When
- June 21, 2:15 PM CST to 2:17 PM CST
- Where
- Divide County, 9.4 mi SE of Alkabo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.770, -103.730
A surface low pressure system which developed over eastern Montana combined with a strong short wave to produce thunderstorms throughout the region. Many storms became severe with very strong instability and shear noted.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A surface low pressure system which developed over eastern Montana combined with a strong short wave to produce thunderstorms throughout the region. Many storms became severe with very strong instability and shear noted. Large hail was the initial severe threat, with the largest hail over Hettinger County where ping pong ball sized hail was reported. Later in the evening, strong wind gusts became the primary severe threat. The strongest wind gusts were reported in Foster and McIntosh Counties where substantial damage occurred on farmsteads.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 1:11 PM CST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 211 PM CDT SUN JUN 21 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 211 PM CDT SUN JUN 21 2015 MAIN HIGHLIGHT IS THE SLIGHT RISK AND ENHANCED THUNDERSTORM RISK CATEGORY ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH SUNDAY NIGHT. LATEST HIGH RESOLUTION MODELS CONTINUE TO PORTRAY TWO ROUNDS OF SHOWERS/THUNDERSTORMS. LATEST REGIONAL/LOCAL RADAR SHOWS SCATTERED SHOWERS/THUNDERSTORMS IN NORTHWEST NORTH DAKOTA...AND AN INCREASE IN COVERAGE AND GROWTH EXPECTED IN THE NEXT FEW HOURS. HRRR REFLECTIVITY FORECAST SHOWS SUPERCELLS DEVELOPING REST OF THIS AFTERNOON AND MERGING INTO A COUPLE OF LINES/BOWING SEGMENTS 00Z THROUGH 05Z AS THEY CROSS INTO THE JAMES RIVER VALLEY. ANOTHER ROUND OF THUNDERSTORMS DEPICTED TO DEVELOP ALONG AND SOUTH OF INTERSTATE 94 BETWEEN 05Z AND 12Z MONDAY. MORE THAN SUFFICIENT CAPE/SHEAR FOR A PLETHORA OF SEVERE WEATHER THROUGH TONIGHT. CAPE NEARING 3000 J/KG ACROSS THE SOUTHWEST WITH 65KT OF 0-6KM SHEAR. THIS WAS WELL ADVERTISED IN PREVIOUS FORECASTS AND REMAINS WITH THIS DISCUSSION. LINGERING SHOWERS/THUNDERSTORMS MONDAY MORNING CENTRAL THEN TAPERING OFF BEFORE 18Z. DRY WEATHER MONDAY AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 211 PM CDT SUN JUN 21 2015 THE CURRENT ENSEMBLE AND DETERMINISTIC MODELS ARE PROJECTING QUASI ZONAL FLOW ALOFT GIVING WAY TO NORTHWEST FLOW...AS AN UPPER LEVEL TROUGH MOVES EASTWARD ACROSS THE STATE THROUGH WEDNESDAY...CREATING WIDESPREAD CHANCES FOR SHOWERS AND THUNDERSTORMS. THOUGH THE MODELS BEGIN TO WAVER LATER IN THE PERIOD...NORTHWEST FLOW ALOFT IS EXPECTED TO REMAIN IN PLACE OVER THE NORTHERN PLAINS THROUGH THE REST OF EXTENDED...AS A HIGH PRESSURE BUILDS OVER THE CONUS SOUTHWEST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 211 PM CDT SUN JUN 21 2015 SCATTERED THUNDERSTORMS HAVE STARTED TO DEVELOP ACROSS EASTERN MONTANA AND WESTERN NORTH DAKOTA. THESE STORMS WILL GRADUALLY PUSH SOUTH AND EAST THROUGH THE AFTERNOON AND NIGHT. SOME STORMS MAY BE SEVERE WITH LARGE HAIL AND HIGH WINDS THE MAIN THREATS. KISN...KDIK...AND KBIS WILL HAVE THE GREATEST CHANCE OF BEING IMPACTED BY SEVERE THUNDERSTORMS AND TSRA HAS BEEN PUT IN THE TAFS FOR THESE SITES. AT THIS TIME CONFIDENCE IS LOWER THAT A THUNDERSTORM WILL IMPACT KMOT AND KJMS...THUS HAVE WENT WITH VCTS FOR THESE SITES. THAT SAID MVFR AND IFR CONDITIONS WILL BE POSSIBLE AT ALL SITES IN THUNDERSTORMS. AFTER 10Z MONDAY SOME LOW CLOUDS AND FOG COULD DEVELOP ACROSS WESTERN AND CENTRAL NORTH DAKOTA BRINGING SOME MVFR TO IFR CONDITIONS...HOWEVER HAVE ELECTED TO KEEP CONDITIONS IN VFR FOR NOW AS CONFIDENCE IN COVERAGE IS LOW. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KS LONG TERM...AC AVIATION...MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 221 PM CDT SUN JUN 21 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 221 PM CDT SUN JUN 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS AFTERNOON AND TONIGHT. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND A FEW TORNADOES ARE ALL POSSIBLE WITH ANY SEVERE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DAILY CHANCES FOR THUNDERSTORMS WILL PERSIST IN THE FORECAST MONDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40 MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS BISMARCK FACEBOOK OR TWITTER PAGES. KS/ACOOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
226 PM CDT SUN JUN 21 2015
NDZ001-002-009-212015-
DIVIDE ND-WILLIAMS ND-BURKE ND-
226 PM CDT SUN JUN 21 2015
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BURKE...NORTHERN
WILLIAMS AND DIVIDE COUNTIES...
AT 224 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHWEST OF ALAMO...OR 19 MILES SOUTHWEST OF CROSBY...MOVING
EAST AT 35 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE... CROSBY...POWERS LAKE...AND
WRITING ROCK STATE HISTORICAL SITE...AMBROSE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4899 10270 4855 10248 4855 10287 4844 10289
4844 10404 4900 10405
TIME...MOT...LOC 1924Z 265DEG 38KT 4869 10355
MATHEWSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT SUN JUN 21 2015
NDZ002-212045-
BURKE-
314 PM CDT SUN JUN 21 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BURKE
COUNTY...
AT 313 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS 8 MILES SOUTH OF
COLUMBUS...OR 24 MILES EAST OF CROSBY...MOVING EAST AT 30 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LIGNITE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4867 10235 4866 10289 4871 10289 4873 10292
4885 10293 4898 10243
TIME...MOT...LOC 2013Z 258DEG 25KT 4878 10279
SIMOSKOThe national radar mosaic for the moment the first event began.
13 thunderstorm wind, 7 hail. Local standard time, as filed.
Large tree limbs were downed in the New Salem area.
A trained spotter reported strong thunderstorm wind gusts in the Judson area.
An amateur radio operator near St. Anthony reported strong thunderstorm wind gusts.
A trained spotter in Linton reported strong thunderstorm wind gusts.
An insulated pole barn style shop building was destroyed at a farmstead east-northeast of Kensal. Additional damage included a collapsed portion of a steel grain bin roof and a grain auger blown over. Several large tree limbs were snapped.
Strong winds were reported from three miles north of Zeeland to 10 miles north of Zeeland. Law enforcement reported multiple downed power poles. A camper was rolled, and damage occurred at a farmstead approximately six miles north of Zeeland, with a grain auger blown over and a temporary grain enclosure ruined. A house was also shifted off of its foundation. Multiple mature trees were uprooted and others snapped.
A member of the public in Ashley reported strong thunderstorm wind gusts.
A trained spotter west-southwest of Rhame reported strong thunderstorm wind gusts.
Law enforcement in Hettinger reported strong thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585734, 585735, 585736, 585738, 585740, 585742, 585737, 586691, 586692, 586693, 586694, 586697, 586698, 586699, 587801, 586701, 586703, 586695, 586696, 586700.